It was a new parent’s worst nightmare: Last November, the 12-day-old twins of Dennis Quaid and his wife, Kimberly, along with a third baby, were twice given thousandfold overdoses of the blood thinner Heparin at Cedars-Sinai in L.A.
According to the hospital, pharmacy technicians and nurses failed to ensure that they were giving the right concentration of the drug. As with other “look-alike” drugs, the two versions of Heparin—the 10-units-per-milliliter Hep-Lock, which the Quaid babies should have received, and the 10,000-units-per-milliliter-strength Heparin, which they got instead—came in the same-size vial and had similar labels. (The drugmaker, Baxter Healthcare, added a red tear-off label to keep providers from confusing the two, but the company hadn’t recalled the old versions until last February.) The babies all recovered, but in 2006 three preemies at Methodist Hospital in Indianapolis died from the same error. “These mistakes that occurred to us are not unique,” Quaid told 60 Minutes last March. “They happen in every hospital, in every state in this country.” Find out more at www.thequaidfoundation.org.
By Lorie A. Parch
Additional reporting by Kimberly Holland and Brittani Tingle
How to Avoid Becoming a Medical Mistake
Skills to Use in the Hospital
Five Surgeries to Avoid